MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number 420-159
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Iatrogenic Source (2498); No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 11/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information unavailable, although multiple requests for this information have been made the manufacturer is anticipating the return of the turbo elite device for evaluation, but it has not been received at this time.(b)(4).
 
Event or Problem Description
A philips representative became aware on 19 nov 2020 that a peripheral atherectomy procedure occurred on (b)(6) 2020 and a spectranetics turbo elite laser atherectomy catheter was used (the representative was not present at the procedure; the information was reported by the facility/physician).Indication for and location of the procedure is unknown.Requests for additional information have been made but no further information has been obtained.During use in the patient, the device's marker band became detached while in the patent's body.The physician attempted to use a balloon to retrieve the marker band but was unsuccessful; the band remained inside the body and was unable to be removed.The patient survived the procedure.The manufacturer is anticipating the return of the turbo elite device back for evaluation, but has not received it at this time.
 
Additional Manufacturer Narrative
D10): device was returned to manufacturer on 22 dec 2020.H3): fields populated since device was returned to and evaluated by manufacturer.H6): patient, method, results and conclusions codes now populated after device evaluation is complete.Device evaluation: the turbo elite device was returned to the manufacturer and was evaluated by a cross functional team, with the investigation completed on (b)(6) 2021.Despite the information received initially and submitted in the initial mdr (which was that the device's distal marker band had detached and remained in the patient), the device's marker band was found to still be present on the distal tip of the device.The epoxy, present on the device's distal tip, was eroded.With the erosion removed, the distal marker band had moved forward (from distal portion of the device to the distal tip of the device).There was no other damage present the entire length of the device.This has been determined to be a use related failure.Historically, this type of damage has been seen when the device is activated without clearing contrast from the treatment site, or when the device is used without adequate hydration/flushing being performed.Even though the marker band had not detached from the device in this event, it did move from its original location on the device due to epoxy erosion.This event remains reportable due to the potential for serious injury with recurrence.On 25 jan 2021, a phone call between the manufacturer and the facility representative noted that the procedure was completed successfully with an ivus catheter, atherectomy and a balloon.Since the marker band was present on the device and returned to the manufacturer, questions were asked of the facility representative to seek answers as to what the physician saw on fluoroscopy images, as well.A response from the representative was received on 08 feb 2021.The guidewire used in the procedure was reportedly removed in its entirety and no damage to the guidewire was noted.The facility representative stated that she didn't remember whether the device's tip was inspected after the procedure; she stated the structure noted within the patient was seen soon after withdrawal of the device and it appeared as a ring with the diameter of the device's tip.It was reported it was pushed to the lateral wall of the stent with a balloon.Lastly, on 11 feb 2021, (b)(6), medical affairs was consulted and the fluoroscopic images were reviewed.He stated: "based on the two still frame images.And the fact that no parts of the laser catheter were missing on the engineers report, i can conclude that the staining noted on the second image is retained contrast in part of the plaque behind/around the stent.The distal marker of the laser catheter is clearly seen on the pic and the radio-opaque irregularity does not look like a catheter tip anyway".This event has been determined to be use related.

Brand Name
SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key11020606
Report Number1721279-2020-00254
Device Sequence Number3813464
Product Code MCW
UDI-Device Identifier00813132024765
UDI-Public(01)00813132024765(17)220825(10)FBH20H14A
Combination Product (Y/N)Y
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K170059
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/25/2022
Device Model Number420-159
Device Catalogue Number420-159
Device Lot NumberFBH20H14A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/22/2020
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/16/2020
Supplement Report FDA Received Date02/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM
Outcome Attributed to Adverse Event Required Intervention;